Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 92, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 6:45 PM CDT for Adair County, Cass County, Iowa. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 23, 2000, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:47 PM CDT | Thunderstorm Wind 61 E | Cumberland, IA | |
| Jun 23, 7:00 PM CDT | Hail 1 | Massena, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KDMX 232346 SVRDSM IAC001-029-240015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 645 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ADAIR COUNTY IN SOUTHWEST IOWA CASS COUNTY IN SOUTHWEST IOWA * UNTIL 715 PM * AT 643 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF CUMBERLAND...OR ABOUT 50 MILES EAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CUMBERLAND AROUND 650 PM NEAR MASSENA AROUND 700 PM 8 MILES SOUTHEAST OF ANITA AROUND 710 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4129 9499 4115 9482 4132 9452 4149 9469 CLEMMONS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 2:30 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT FRI JUN 23 2000 MAIN CONCERN WILL BE TIMING AND AMOUNT OF RAIN OVER NEXT 12 TO 36 HOURS. CURRENT MCV HAS BROUGHT VARIETY OF SVR WX TO CWA AND WILL CONTINUE TO MOVE EWRD THIS AFTN. MEANWHILE NEXT S/W IN WNW FLO WILL CROSS THE ST TNGT. WITH CURRENT STLT TRENDS AND STLT DATA HI PW CAPES AND INSTABILITY NXT ROUND ERY EVENING INTO TNGT. NUMEROUS BOUNDARIES IN THE STATE AND MOISTURE IN PLACE ALG WITH PREWETTING CONDITIONS WILL ISSUE FFA TNGT ENTIRE CWA AS SUMWHAT TROPICAL CONNECTION INTO THE AREA. SATURDAY TIMING AGN UP IN THE AIR AND NOT GREAT CONFIDENCE THO WILL TRY TO USE REASONING THAT AIRMASS NEEDS TO RECOVER FROM NIGHTTIME CONVECTION SO GO WITH AFTN AND OVERNIGHT. TEMPS WILL BE DIFFICULT WITH LWR FANS LOOKING GOOD IF CLOUDS STAY ARND HOWEVER ANY BREAK OUT WILL RESULT IN RAPID RISES EVEN BEYOND HIER FWCS. ALL DYNAMIC FIELDS THERE IN MOIST AIRMASS AND CAP WILL NOT BE PLAYER ANYTIME SOON. WITH SO MUCH POTENTIAL WILL GO WITH HI POPS AS OTHER BOUNDARIES FORM. Q/G FORCING GOOD SAT NGT AND AGN WITH BOUNDARIES IN PLACE WILL WORD FOR HEAVY RAINS. CUTOFF OF PCPN ON SUN TOUGH CALL HWVR MESOETA TIMING CLOUDS PIX TOO. COMPARING NGM SOLUTION VERY CLEAR ON BREAK PCPN FREE AFTN SATURDAY HITTING IT AGN ON SUN. SUM COMPROMISE BTWN MODELS. .DSM...FFA TONIGHT ENTIRE CWA. FORSTER
In the hours before
Special weather statement, Jun 23, 3:31 PM CDT, 3 hours 14 minutes before
IAZ037>039-048>050-059>062-073>075-083>086-094>097-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT FRI JUN 23 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 480 CANCELLED... SEVERE THUNDERSTORM WATCH NUMBER 480 THAT WAS IN EFFECT UNTIL 5 PM HAS BEEN CANCELLED. THE WATCH HAD BEEN IN EFFECT FOR LOCATIONS ESSENTIALLY ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND EAST OF INTERSTATE 35. SEARCY
Special weather statement, Jun 23, 3:36 PM CDT, 3 hours 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-241100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT FRI JUN 23 2000 HAZARD--NUMEROUS THUNDERSTORMS...WITH SOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER...DOWNBURST WINDS TO 70 MPH...AND VERY HEAVY RAIN. TIMING--ALONG AND WEST OF A LINE FROM ALGONA TO ADEL TO MOUNT AYR ANYTIME. EAST OF THIS LINE AFTER 6 OR 7 PM. THE GREATEST THREAT OVER THE DES MOINES NWS OFFICE COUNTY WARNING AREA WILL BE AFTER 9 PM HOWEVER. AREA OF CONCERN--ALL OF CENTRAL IOWA METEOROLOGICAL COMMENTS--THUNDERSTORMS THAT MOVED THROUGH THE CENTRAL THIRD OF IOWA DURING THE MORNING AND AFTERNOON HOURS HAVE MOVED INTO EASTERN IOWA...WHILE STABILIZING THE LOW LEVELS ACROSS THE STATE. HOWEVER PLENTIFUL MOISTURE REMAINS THROUGHOUT THE DEPTH OF THE ATMOSPHERE ACROSS IOWA AND STATES TO THE WEST. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP VERY EARLY THIS EVENING ACROSS THE WESTERN HALF OF IOWA WHERE THE ATMOSPHERE HAS HAD A LITTLE TIME TO RECOVER. THESE STORMS COULD BRIEFLY BECOME SEVERE OR PRODUCE HEAVY RAIN EARLY THIS EVENING. HOWEVER...THE BETTER LIKELIHOOD FOR SEVERE WEATHER OR HEAVY RAIN WILL OCCUR WITH THUNDERSTORMS THAT SHOULD DEVELOP AND THEN ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM OR LINE OVER NEBRASKA AHEAD OF A COLD FRONT. THIS ACTIVITY SHOULD MOVE EAST INTO IOWA LATE THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT WITH THIS ACTIVITY WILL BE HEAVY...POTENTIALLY FLOODING RAINS...WITH A SECONDARY THREAT HAIL UP TO AN INCH AND SEVERE WIND GUSTS UP TO 70 MPH. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT FOR SEVERE WEATHER SPOTTING ALONG WITH FLOODING OR RAINFALL REPORTS. SEARCY
Local storm report, Jun 23, 3:49 PM CDT, 2 hours 56 minutes before
ZCZC DSMLSRDSM ALL
TTAA00 KDSM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CORYDON IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND ROOF
DAMAGE TO BUILDINGS.
0240 PM PROMISE CITY IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND ROOF
DAMAGE TO BUILDINGS.
0245 PM PLANO IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN .
0255 PM UNIONVILLE IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0255 PM WEST GROVE IA WIND DAMAGE
06/23/00 DAVIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
NNNNLocal storm report, Jun 23, 4:24 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CORYDON IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN AND ROOF
DAMAGE TO BUILDINGS.
0240 PM PROMISE CITY IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN AND ROOF
DAMAGE TO BUILDINGS.
0245 PM PLANO IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN .
0255 PM UNIONVILLE IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN.
0255 PM WEST GROVE IA WIND DAMAGE
06/23/00 DAVIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN.Local storm report, Jun 23, 4:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CORYDON IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN AND ROOF
DAMAGE TO BUILDINGS.
0240 PM PROMISE CITY IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN AND ROOF
DAMAGE TO BUILDINGS.
0245 PM PLANO IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN .
0255 PM UNIONVILLE IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREE'S DOWN.
0255 PM WEST GROVE IA WIND DAMAGE
06/23/00 DAVIS REPORTED BY LAW
& ENFORCEMENT OFFICIAL.
TREE'S DOWN.Local storm report, Jun 23, 4:36 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...RETRANSMISSION FOR EVENT SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
436 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 AM WINTERSET IA WIND DAMAGE
06/23/00 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LARGE TREE DOWN
BLOCKING ROAD.
1115 AM 2 W ST MARYS IA 70 MPH TSTM GUST
06/23/00 WARREN REPORTED BY STORM
SPOTTER.
1120 AM 3 SW ST MARYS IA .75 INCH HAIL
06/23/00 WARREN REPORTED BY STORM
SPOTTER.
1123 AM 2 SW NORWALK IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1135 AM INDIANOLA IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1139 AM CARLISLE IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0100 PM 2 N GEORGETOWN IA 60 MPH TSTM GUST
06/23/00 MONROE REPORTED BY PUBLIC.
0125 PM OSKALOOSA IA WIND DAMAGE
06/23/00 MAHASKA REPORTED BY LAW
ENFORCEMENT
OFFICIAL.REPORTS OF
POWERLINES DOWN.
0131 PM LAMONI ARPT IA 72 MPH TSTM GUST
06/23/00 DECATUR OBSERVATION.
0145 PM LAMONI IA WIND DAMAGE
06/23/00 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN.
0145 PM DAVIS CITY IA WIND DAMAGE
06/23/00 DECATUR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES AND POWER LINES
DOWN.
0218 PM CORYDON IA TORNADO
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0230 PM CORYDON IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND ROOF
DAMAGE TO BUILDINGS.
0240 PM PROMISE CITY IA WIND DAMAGE
06/23/00 WAYNE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AND ROOF
DAMAGE TO BUILDINGS.
0245 PM PLANO IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN .
0255 PM UNIONVILLE IA WIND DAMAGE
06/23/00 APPANOOSE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
0255 PM WEST GROVE IA WIND DAMAGE
06/23/00 DAVIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 37 min |
| Jun 23, 11:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| Jun 23, 12:54 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 36 min |
| Jun 23, 1:41 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 34 min |
| Jun 23, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jun 23, 2:19 PM CDT | Tornado Warning | DMX | Wayne | 26 min |
| Jun 23, 3:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:53 PM CDT | Flash Flood Warning | DMX | Monroe | 2 hr |
| Jun 23, 6:25 PM CDT | Flash Flood Warning | DMX | Wapello | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.